Idaho, 2011

Wildfire in Idaho, August 14 to 15, 2011

August 14 to 15, 2011 · NWS BOI · 3 events in 3 counties and zones

Lightning set off many wildfires across parts of Southwest Idaho on the evening of the 14th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Lightning set off many wildfires across parts of Southwest Idaho on the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 14, 2:01 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 2:01 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
301 PM MDT SUN AUG 14 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY...MOISTURE IMPULSE IN THE SW
FLOW ALOFT WAS OVER SW IDAHO THIS AFTERNOON. RUC HAS A MINIMAL
CAP OF 20-80 JOULES IN SPOTS WHILE IN CONTRAST THE HIGHER CAPE
VALUES OF 200 J/KG FORMED NEAR SOUTHERN TWIN FALLS COUNTY AND
NORTHERN VALLEY COUNTY. IT WAS UNSTABLE HOWEVER FROM THE CENTRAL
MOUNTAINS THROUGH OWYHEE AND MALHEUR COUNTIES WHERE GOES LIS WERE
AS LOW AS -2.2C. THIS AREA WILL CONTINUE TO SHIFT EAST AS
INSTABILITY INCREASES OVER THE BLUES SO THAT WILL BE THE AREAS FOR
ISOLATED THUNDERSTORMS THIS FORECAST RELEASE. GUSTY S TO SW WINDS
10-20 MPH /LOCALLY 25 MPH/ HAVE DEVELOPED AS EXPECTED FOR EXAMPLE
AT MCCALL AND ROME AND WILL SPREAD ACROSS SW IDAHO THROUGH THE
AFTERNOON AND INTO THE WESTERN MAGIC VALLEY FOR TONIGHT AND
MONDAY. THE MOISTURE SOUTH OF TWIN FALLS WILL SHIFT EAST MONDAY AND
THE MOISTURE AXIS WITH THE FRONT IS NOW EXPECTED TO MAKE IT AS FAR
SOUTH AS BURNS TO IDAHO CITY TUESDAY MORNING BEFORE SHEARING
APART. TEMPERATURES WILL COOL OFF 5-8 DEGREES FOR MONDAY AS THE
FRONT AND ASSOCIATED UPPER LEVEL TROUGH MOVE THROUGH. TEMPERATURES
WILL THEN REBOUND 2-6 TUESDAY AS WARMING MOVES IN FROM THE
SOUTHWEST WITH RIDGING IN THE SW FLOW ALOFT AND LIGHTER WINDS AS A
THERMAL AXIS NUDGES INTO OREGON.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...INFLUENCE OF AN UPPER
RIDGE OVER THE FOUR CORNERS WILL KEEP THE EXTENDED PERIOD HOT AND
DRY. A WEAK SHORT WAVE TROUGH MOVING THROUGH SOUTHERN CANADA WILL
FLATTEN THE RIDGE LATE IN THE WEEK BUT IT/S EFFECTS OVER THE
FORECAST AREA WILL BE MINIMAL. GOOD AGREEMENT IN THE MODELS THAT
THE RIDGE REBUILDS OVER THE PAC NW NEXT WEEKEND. TEMPERATURES
PEAK ON THURSDAY...FALLING OFF A FEW DEGREES FRI/SAT IN RESPONSE
TO THE PASSING SHORT WAVE TROUGH.

&&

.AVIATION...VFR THROUGH MONDAY. SCATTERED CUMULUS OVER THE
EAST-CENTRAL OREGON AND WEST CENTRAL IDAHO MTNS. ISOLATED TOWERING
CUMULUS THROUGH THIS EVENING COULD DEVELOP INTO A SHOWER OR
THUNDERSTORM THROUGH 03Z. GUSTY SURFACE WINDS TO 25 KTS WILL
DIMINISH AFTER 02Z THIS EVENING. SW WINDS TO 25 KTS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....DG/CB
AVIATION.....DG
Hazardous weather outlook, Aug 14, 4:35 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
535 AM MDT SUN AUG 14 2011

IDZ011>016-028>030-033-ORZ061>064-151145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
535 AM MDT SUN AUG 14 2011 /435 AM PDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Southwest Highlands

When
August 14, 7:00 PM MST to 11:15 PM MST
Where
Southwest Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

A 30 to 50 square mile hot spot was detected on satellite imagery after lightning occured across the area on the evening of the 14th.

Wildfire, Upper Treasure Valley

When
August 14, 8:00 PM MST to August 15, 12:00 AM MST
Where
Upper Treasure Valley forecast zone
Reported by
Other Federal Agency
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

Boise BLM dispatch reported 9 new wildfires in Ada and Elmore Counties as a result of lightning on the evening of the 14th. The wildfires continued to burn overnight until the morning of the 15th.

Wildfire, Western Magic Valley

When
August 14, 8:45 PM MST to 10:45 PM MST
Where
Western Magic Valley forecast zone
Reported by
Law Enforcement
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

A lightning caused wildfire shut down Interstate 84 in both directions near Twin Falls for 2 hours from 845 PM MST to 1045 PM MST. The fire continued to burn overnight until mid day the following day.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331166, 331164, 331163.